MAUDE Adverse Event Report: THORATEC CORPORATION THORATEC® HEARTMATE II®, LVAS IMPLANT KIT, US, EP; Ventricular (assist) bypass

THORATEC CORPORATION THORATEC® HEARTMATE II®, LVAS IMPLANT KIT, US, EP; Ventricular (assist) bypass
Model Number 103695
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Dyspnea (1816); Hypovolemia (2243); Mitral Valve Insufficiency/ Regurgitation (4451); Tricuspid Valve Insufficiency/ Regurgitation (4453)
Date of Event 12/30/2025
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the patient presented to an outside hospital's emergency department for a one-day history of increased shortness of breath, productive cough, malaise, and chills.The patient was transferred and admitted to the heart failure service for further workups.Although no alarms were reported or seen in the interrogation, the patient presented with acutely more pulsatility index (pi) events in the last 24 hours of admission without a known cause.An echocardiogram and hemolysis laboratory studies were completed.The log files were submitted for review.The event log captured routine events.There was an increase of pi events noticed but the ventricular assist device (vad) and the peripheral equipment was functioning as intended.Echo results showed depressed left ventricular function, no aortic insufficiency, mild mitral regurgitation, and moderate tricuspid regurgitation.Lactate dehydrogenase (ldh) was stable at 277 compared to 287 two weeks prior.No clinical findings of hemolysis were present.The patient's symptoms were determined to be caused by mild hypervolemia and respiratory viral rhinovirus.The patient was discharged home on a slightly higher diuretic dose.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: a direct correlation between heartmate ii left ventricular assist system (lvas), serial number (b)(6), and the reported events could not be conclusively established through this evaluation.Review of the submitted log file confirmed the reported pulsatility index (pi) events; however, a specific cause for the events could not be conclusively determined through this evaluation.The submitted log file contained data from (b)(6) 2025 through (b)(6) 2025.Several pi events were captured throughout the file.No other notable events were captured, and the pump appeared to function as intended.The patient remains ongoing on heartmate ii lvas, (b)(6), with no further issues reported at this time.The current revisions of the ifu and patient handbook can be found on the eifu page of the abbott website.The heartmate ii lvas ifu, is currently available.Section 1 of the ifu, ¿introduction¿, lists potential adverse events that may be associated with the use of the heartmate ii lvas.This section also addresses pump parameters, including pulsatility index (pi).Section 4 of the ifu, ¿heartmate touch communication system¿, states that pi events are assumed by the system during cases when there are sudden and substantial changes in the pulsatility index.These events may be initiated for reasons other than true pi events, including sudden changes in a patient¿s volume status, arrhythmias, sudden changes in power, and sudden changes in pump speed.Section 5 of the ifu, "surgical procedures", warns that moderate to severe aortic insufficiency must be corrected at the time of device implant.The relevant sections of the device history records for (b)(6) were reviewed and showed no deviations from manufacturing or quality assurance specifications.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
THORATEC® HEARTMATE II®, LVAS IMPLANT KIT, US, EP
Common Device Name
Ventricular (assist) bypass
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
fredric gold
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key24027475
Report Number2916596-2026-00157
Device Sequence Number16088459
Product Code DSQ
UDI-Device Identifier00813024010616
UDI-Public(01)00813024010616(17)120430
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
P060040
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 01/09/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date04/30/2012
Device Model Number103695
Device Catalogue Number103695
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/30/2025
Initial Report FDA Received Date01/09/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/01/2009
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age81 YR
Patient SexMale
Patient Weight94 KG